Ask the Expert: Questions and Answers About Breast Cancer Treatment

Share

Dana-Farber Cancer Institute’s Harold Burstein, MD, PhD, and Erica Mayer, MD, MPH recently partnered with CancerConnect to answer questions about breast cancer therapies. Burstein and Mayer are breast oncologists in the Center for Breast Oncology at Dana-Farber’s Susan F. Smith Center for Women’s Cancers.

 

Q: What medications are helpful for depression after breast cancer treatment and while taking tamoxifen?

Burstein: When women are on tamoxifen, we try to avoid Wellbutrin, Prozac, or Paxil because of possible drug interactions with tamoxifen. Effexor (venlafaxine) is a good option for many and does not have those drug interactions.

 

Erica Mayer, MD, MPH

Erica Mayer, MD, MPH

Q: What is your opinion on the long-term use of Herceptin (more than six years)? What other long-term options are available to treat the over expression of Her2?

Mayer: For adjuvant therapy of breast cancer, Herceptin is used for one year. For a patient with metastatic disease, Herceptin is continued indefinitely, as long as cardiac function is stable. There are no other medications with enough data to support use in place of long-term Herceptin for metastatic disease.

 

 

Harold J. Burstein, MD, PhD

Harold J. Burstein, MD, PhD

Q: Is it safe to eat soy if I have estrogen-positive breast cancer?

Burstein: There is absolutely no data that eating soy affects breast cancer. The phytoestrogens found in soy are not known to have any physiological effects. The various soy preparations frequently used in foods are also not known to have any effects on breast cancer patients.

 

Q: How do you know if joint/muscle pain is a side effect from Femara, or a symptom of bone metastasis?

Mayer: Joint stiffness and pain are common side effects of aromatase inhibitors (AI), including Femara (letrozole), and can affect up to half of the people taking the medication. If someone is having these symptoms while on an AI, it is much more likely to be a drug side effect and not recurrent cancer. If symptoms worsen significantly and are interfering with your ability to get things done, then you should talk to your doctor about managing these symptoms and whether further tests are necessary. Related: Exercise Can Reduce Drug-Related Joint Pain in Breast Cancer Patients.

Read more from the breast cancer Q&A with Burstein and Mayer.

Please note that this Ask the Expert Q&A is not intended to be a substitute for medical advice, diagnosis, or treatment. Speak to your doctor or care team about any questions you may have about your health.

Leave a Reply

Your email address will not be published. Required fields are marked *

Blue Captcha Image
Refresh

*